ICNC Abstracts, ICNC 2018

Font Size: 
Hypothyroidism and valproate: Is there a causal relationship?
Chhitiz Anand

Last modified: 2018-09-09

Abstract


Authors: Chhitiz Anand,Lokesh Kumar Tiwari,Gautam Kumar,Shahnawaz Warsi

Affiliation: Department of Pediatrics,All India Institute of Medical Sciences,Patna.

Introduction: Various literature and studies have indicated that antiepileptics can cause thyroid abnormalities.Previous works have shown that thyroxine levels decrease with prolonged use of carbamazepine and phenytoin while valproate use may be associated with  increased TSH.

Purpose: The purpose of this study is to look for thyroid abnormalities in patients who are on long term valproate.

Materials and methods: Retrospective analysis of medical records of children enrolled in Pediatric Seizure Clinic at AIIMS Patna was done.As part of hospital protocol,thyroid hormone tests for all children on valproate for more than six months or with clinical features suggestive of hypothyroidism was done and medical records of such children were reviewed.

Results: Records of 355 children were reviewed.Thyroid hormone tests were done in 89 children and results were found abnormal in 17(19.1%).10(58.8%) children were treated with thyroxine supplementation.Overt clinical features of hypothyroidism was noted in 8(47.05%) while another 2(11.76%) had persistent high TSH level.16 children had been on valproate while only one child requiring thyroxine was on another antiepileptic.10(58.8%) children were male.The child with hypothyroidism who was not on valproate was found to have high anti-TPO titres.

Conclusion: Valproate use may be associated with thyroid abnormalities of clinical relevance.All epileptics being treated with valproate should undergo thyroid screening.Prospective studies with focus on thyroid function before and after therapy,role of confounders,clinical relevance are needed in this regard to shed more light on the matter.


Keywords


Epilepsy; Valproate; Hypothyroidism

Conference registration is required in order to view papers.